Nebraska, 2010

Hail in Nebraska, July 18, 2010

July 18, 2010 · NWS LBF · 5 events in 1 county or zone

Thunderstorms developed along a semi stationary front. The storms intensified as an upper level disturbance moved east producing several large hail reports in Sheridan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed along a semi stationary front. The storms intensified as an upper level disturbance moved east producing several large hail reports in Sheridan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 18, 1:10 PM MST, 5 hours 47 minutes earlier.

Area forecast discussion, Jul 18, 1:10 PM MST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
310 PM CDT SUN JUL 18 2010

.SYNOPSIS...
    ANALYSIS OF THE 19Z SURFACE DATA SHOWED A FRONT TRACING A
SERPENTINE LINE THROUGH SEVERAL SURFACE LOWS IN KANSAS...WYOMING AND
MONTANA. THE FRONT STRETCHED ACROSS WESTERN NEBRASKA AND WESTERN
KANSAS AND BACK NORTH INTO SOUTH CENTRAL NEBRASKA AND WESTERN
MISSOURI. DEWPOINTS AT OR ABOVE 70F HAD MADE IT BACK INTO SOUTH
CENTRAL AND SOUTHWEST NEBRASKA TO LEXINGTON AND MCCOOK.
SIMILARLY...SATELLITE DERIVED PRECIPITABLE WATER SHOWED A 30+MM
PLUME EXTENDING ACROSS SOUTH CENTRAL AND SOUTHWEST NEBRASKA WITH
LIFTED INDICES AT OR BELOW -4C. IN THE SAME AREA...LAPS DATA SHOWED
SURFACE-BASED CONVECTIVE ENERGY 2500-3500J/KG AND CONVECTIVE
INHIBITION AT OR BELOW 80J/KG.
&&

.SHORT/MEDIUM RANGE...TONIGHT THROUGH WEDNESDAY NIGHT.
    WITH THE FRONT HANGING AROUND THE NEBRASKA-KANSAS BORDER AND ON
THE PLAINS OF WYOMING AND COLORADO...THE CHALLENGE WITH THE FORECAST
TODAY IS THE TIMING OF THE NORTH-SOUTH OSCILLATIONS OF THE QUASI-
STATIONARY FRONT AND ANY ASSOCIATED CONVECTION. ONE THING THAT WE
CAN PROBABLY COUNT ON IS THAT VERY UNSTABLE CONDITIONS ARE LIKELY
THROUGH AT LEAST MID-WEEK.

    SHORT RANGE PROJECTIONS SHOW SURFACE-BASED CONVECTIVE POTENTIAL
ENERGY ALONG THE FRONT IN SOUTH CENTRAL TO SOUTHWEST NEBRASKA
GENERALLY 2000-3000J/KG. THE RUC SHOWS 4000-5300J/KG WEST OF U.S.
HIGHWAY 83. IN ADDITION...THE CURRENT 0-6KM BULK SHEAR VALUES ARE
40-45KT. HOWEVER...THE RUC ALSO SHOWS CONVECTIVE INHIBITION
SIGNIFICANTLY HIGHER THAN THE CURRENT VALUES INDICATED IN THE
SURFACE LAPS DATA...SO AGAIN THERE IS SOME UNCERTAINTY REGARDING THE
POTENTIAL FOR SEVERE WEATHER WITH THE CONVECTION. YESTERDAY AT THIS
TIME THE SURFACE LAPS DATA SIMILARLY SHOWED MODERATE TO STRONG
INHIBITION... BUT IT ERODED DURING THE LATE AFTERNOON IN THE WARM
AIR. THOUGH MUCH OF CENTRAL AND WESTERN NEBRASKA IS IN A DIFFERENT
AIR MASS...EROSION OF THE CAP AND CONVECTION LIFTING UP OVER THE
FRONT WILL PROBABLY BE SUFFICIENT FOR THUNDERSTORMS TO DEVELOP AND
MOVE NORTHWARD OVER THE FRONT WITH AT LEAST A COUPLE BECOMING
SEVERE. THE BOTTOM LINE IS THAT WE ARE COMFORTABLE FORECASTING
SCATTERED THUNDERSTORMS WITH SEVERE POTENTIAL THIS EVENING.
THEN...AFTER MIDNIGHT...THE LIKELY SCENARIO IS THAT CONVECTION WILL
ORGANIZE INTO A SYSTEM AS IT TRACKS INTO NORTH CENTRAL NEBRASKA WITH
POTENTIAL FOR MODERATE TO HEAVY RAIN. STORMS ARE THEN LIKELY TO
LINGER INTO MONDAY MORNING IN NORTH CENTRAL NEBRASKA ALONG THE SOUTH
DAKOTA BORDER.
    MONDAY AFTERNOON...SURFACE-BASED CONVECTIVE POTENTIAL ENERGY
EXCEEDS 4000J/KG ALONG AND JUST NORTH OF THE KANSAS-NEBRASKA BORDER
WITH 0-6KM BULK SHEAR 45-65KT. ONCE AGAIN...THE WEAKNESS IS THE
EXISTENCE OF MARGINALLY HIGH SURFACE-BASED CONVECTIVE INHIBITION
(100-200J/KG)...BUT THAT FALLS BELOW 100J/KG JUST NORTH OF THE
MAXIMUM CONVECTIVE ENERGY. ON THE CONDITION THAT CONVECTION
DEVELOPS...SEVERE THUNDERSTORMS ARE NOT OUT OF THE REALM OF
POSSIBILITY. BETWEEN FORCING ALONG THE FRONT IN SOUTHERN NEBRASKA
AND UPSLOPE FORCING IN THE NEBRASKA PANHANDLE...IT IS DIFFICULT TO
RULE OUT THUNDERSTORM DEVELOPMENT. OUR CURRENT THINKING IS TO KEEP
THE PROBABILITY OF THUNDERSTORMS AT OR BELOW 35 PERCENT FOR MONDAY
NIGHT AND EARLY TUESDAY...BUT HOLD OFF THE MENTION OF SEVERE FOR THE
TIME BEING IN THAT PERIOD.
    FOR TUESDAY AND WEDNESDAY...THE FRONT CONTINUES IN SOUTHERN
NEBRASKA AND/OR NORTHERN KANSAS...SOME AFTERNOON OR NIGHTTIME
THUNDERSTORMS SHOULD BE MENTIONED BOTH DAYS.

.EXTENDED...THURSDAY THROUGH SUNDAY.
    FRONTAL BOUNDARY WILL CONTINUE TO OSCILLATE BACK AND FORTH
ACROSS THE AREA THURSDAY AND THURSDAY NIGHT...AS UPPER FLOW WILL
REMAIN WESTERLY ALOFT TO THE NORTH OF THE SOUTHERN PLAINS UPPER
LEVEL HIGH PRESSURE SYSTEM. HAVE CONTINUED TSTM CHANCES THROUGH
THURSDAY NIGHT...BUT UPPER FLOW WEAKENS FRIDAY THROUGH SUNDAY...AND
THE FRONT SHOWING SIGNS OF POSSIBLE LIFTING NORTH AS SOUTHERN PLAINS
RIDGE BUILDS NORTH. FOR THESE REASONS HAVE LEFT FRIDAY THROUGH
SUNDAY DRY. TEMPERATURES WILL REMAIN SEASONABLE WARM...WITH HIGHS IN
THE UPPER 80S TO LOWER 90S AND LOWS IN THE 60S. COULD WARM A FEW
DEGREES FOR THE WEEKEND...IF INDEED THE UPPER RIDGE BUILDS NORTH
INTO THE CENTRAL PLAINS.
&&

.AVIATION...
    WARM FRONT IS NEARLY STATIONARY EXTENDING WEST TO EAST ACROSS
CENTRAL KS. LOW LEVEL MOISTURE HAS BEEN POOLING TO THE NORTH OF THE
BOUNDARY ACROSS SOUTHERN NEB...WITH DEW PTS SLOWLY RISING. CU/TCU
NOW NOTED ON VISIBLE SATELLITE IMAGERY ACROSS SOUTHEAST WYOMING AND
INTO SOUTHWEST NEB PANHANDLE. TSTMS ARE EXPECTED TO DEVELOP IN THIS
AREA IN THE NEXT 1 TO 2 HRS...WITH ACTIVITY MOVING EAST AND
SOUTHEAST ACROSS THE SOUTHERN NEB PANHANDLE. SCT TSTMS MAY HOLD
TOGETHER AND MOVE INTO SOUTHWEST NEB AFTER 00Z. HAVE INCLUDED CB IN
THE TAF AT KLBF DURING THE EVENING...AS CONFIDENCE IS LOW THAT THE
TAF SITE WILL ACTUALLY BE IMPACTED BY AN ACTUAL TSTM. FURTHER
NORTH...ELEVATED INSTABILITY WILL LEAD TO LATE NIGHT TSTMS ACROSS
THE SANDHILLS...NORTH CENTRAL....AND CENTRAL NEB. HAVE A CB IN AT
KVTN AFTER 06Z. CONFIDENCE IS HIGHER THAT A TSTM MAY ACTUALLY MOVE
OVER THE KVTN TAF SITE...AND TSRA MAY BE ADDED TO THE TAF WITH NEXT
TAF CYCLE.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT/MEDIUM RANGE...SPRINGER
AVIATION/EXTENDED...TAYLOR
Hazardous weather outlook, Jul 18, 1:38 PM MST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
338 PM CDT SUN JUL 18 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-192045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
338 PM CDT SUN JUL 18 2010 /238 PM MDT SUN JUL 18 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE HIGHER
TERRAIN OF SOUTHEAST WYOMING THIS AFTERNOON...AND THEN TRACK EAST
AND SOUTHEAST ACROSS THE SOUTHERN NEBRASKA PANHANDLE INTO
SOUTHWEST NEBRASKA LATE THIS AFTERNOON AND EVENING. A FEW SEVERE
STORMS WILL BE POSSIBLE...WITH DAMAGING WIND AND LARGE HAIL THE
MAIN THREATS.

OTHER THUNDERSTORMS MAY DEVELOP LATE THIS EVENING ACROSS WESTERN
INTO CENTRAL AND NORTH CENTRAL NEBRASKA...SOME OF THESE COULD BE
SEVERE...AND CONTAIN LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

AS A STATIONARY FRONT TO OUR SOUTH MOVES NORTH MONDAY...THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NEARLY ALL OF
WESTERN AND NORTH CENTRAL NEBRASKA. LARGE HAIL AND DAMAGING WIND
WILL BE THE MAIN SEVERE WEATHER THREATS.

WITH THE STATIONARY FRONT REMAINING IN THE AREA...AND A FAVORABLE
UPPER AIR PATTERN...THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY
DAY THROUGH THE COMING WEEK. A WIDESPREAD OUTBREAK OF SEVERE
THUNDERSTORMS IS NOT EXPECTED...BUT ISOLATED SEVERE THUNDERSTORMS
ARE POSSIBLE NEARLY EVERY AFTERNOON AND EVENING OVER WESTERN AND
NORTH CENTRAL NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

TAYLOR

In the hours before

Local storm report, Jul 18, 6:53 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
853 PM CDT SUN JUL 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HAIL             12 S HAY SPRINGS        42.51N 102.69W
07/18/2010  M0.50 INCH       SHERIDAN           NE   PUBLIC

&&

SJACOBS

The radar

The Rapid City radar (KUDX), 178 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Sheridan

When
July 18, 6:57 PM MST
Where
Sheridan County, 11 mi SSE of Hay Spgs
Measured
1.25 in hail
Reported by
Public
Coordinates
42.533, -102.597

Hail, Sheridan

When
July 18, 7:05 PM MST
Where
Sheridan County, 11 mi SE of Hay Spgs
Measured
1 in hail
Reported by
Public
Coordinates
42.567, -102.527

Hail, Sheridan

When
July 18, 7:13 PM MST
Where
Sheridan County, 15 mi ESE of Hay Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
42.597, -102.407

Hail, Sheridan

When
July 18, 7:19 PM MST
Where
Sheridan County, 9 mi S of Gordon
Measured
1 in hail
Reported by
Public
Coordinates
42.670, -102.200

Hail, Sheridan

When
July 18, 7:28 PM MST
Where
Sheridan County, 5 mi S of Gordon
Measured
1.75 in hail
Reported by
Public
Coordinates
42.728, -102.200

Hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240865, 240866, 240867, 240868, 240869.